Updated on: September 15, 2020

New Codes – and a Refresher 

By
Original story posted on: September 14, 2020

According to ICD-10, gone are the days when you had to be chemically dependent on a substance in order to experience withdrawal (I will defer my criticism of that logic to another time): 

  • F10 Alcohol abuse with withdrawal series
  • F11 Opioid abuse with withdrawal series
  • F13 Sedative, anxiety, or hypnotic abuse
  • F14 Cocaine abuse with withdrawal series 

There is even F19, "other psychoactive" abuse with withdrawal series.

Given the codes above, obviously not everyone who is confused or experiencing delirium has perceptual disturbances, etc. related to a substance. A patient may have "toxic encephalopathy," no matter what some of the consultants may tell you. Logic would dictate that at least sometimes, these CC level substance codes are more appropriate.

When would these codes be more appropriate? When the symptoms are directly related to these specific neuro-active substances, and when the symptoms are somewhat expected as known effects of such medications (or the withdrawal of same).

When the reaction is not just an adverse effect or part of withdrawal situation, or the dosages/blood levels/tox screens were extremely high and symptoms were well above or worse than what routinely be seen, then you may begin to build your clinical rationale for moving to toxic encephalopathy. If you do so, the expectation is that the resource utilization of the facility would be at a level much higher than that of the routine care normally provided for mild withdrawal, or adverse reactions of prescription opioids/sedatives/anxiety meds. Look for a transfer to a higher level of care, more frequent neuro checks, intensive respiratory and vital checks, a sitter, heavy sedation, possibly airway protection, restraints, a protracted (48 hours or more) period of extreme confusion, possibly violent/aggressive behavior, and some context that this is not just care for a routine detox or adverse reaction, somewhere in the physician’s documentation.

Quickly resolving episodes of confusion in response to neuro-active medications is probably better identified as the drug-induced delirium due to known physiological cause (F05) category. Oddly enough, delirium of unknown etiology indexes to R41.0 “Disorientation” (a non-CC), while simply having “acute confusional state” will index to F05 (a CC). We know what some auditors will do with that; suddenly, all unspecified delirium is cured, and everyone in the U.S. is in an acute confusional state!

If, however, the substance is not a neuro-active drug (such as an antibiotic) and the reaction is somewhat atypical, Coding Clinic does allow a move towards toxic encephalopathy (even if it is labeled as an adverse reaction).

As always, this is complicated. If the encephalopathy is attributed to a disease process, but not a metabolic or toxic issue specifically, it will be reported as "other" (G93.40), and septic is G93.41 (metabolic).

Somehow, diabetic hypoglycemia (according to Coding Clinic) can still be reported as metabolic encephalopathy (I personally don't recommend doing this if it was rapidly resolved with standing orders, with no additional workup or lasting impacts, but that is opinion, not guidance), while a patient with hepatic encephalopathy is still only reported as having cirrhosis (tell me which of those two requires more hospital resource utilization to fix!)

Allen R. Frady, RN, BSN, CCS, CCDS, AHIMA Approved ICD-10-CM/PCS Trainer

With 20 years in healthcare, Allen R. Frady provides clients assistance in the areas of documentation, program implementation and compliance. His background includes critical care nursing, coding, auditing, utilization review, and documentation improvement.

Related Stories